What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 7, 2:21 PM EST, 5 hours 24 minutes earlier.
Area forecast discussion, Sep 7, 2:21 PM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
321 PM EDT Thu Sep 7 2023
.SYNOPSIS...
High pressure remains centered over the Southeast today, with
hot and dry weather continuing across the local area. An
unsettled pattern develops from Friday through the weekend with
scattered showers and thunderstorms possible each day.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 310 PM EDT Thursday...
Latest sfc analysis reveals an area of low pressure over far south
western NY with attached cold front draped just west of Appalachia.
Ahead of it, high pressure is sliding offshore. Aloft, the axis of a
weakening (but still strong) ridge has slid offshore and low
pressure is diving into southern Appalachia. Temps are still well
above average with current obs showing mid-upper 90s again today.
The RIC ASOS has already recorded a temp of 100F today. Thankfully,
there is enough mixing today for dewpoints to mix out into the 60s-
low 70s. Still, heat indices are generally 100-104F with a few
isolated spots seeing higher values. Ahead of the front, shortwave
energy is initiating some SCT-BKN cu over central VA and
thunderstorms to the N and W of the local area. As the
afternoon/evening progresses, chances for precip do increase, but
only to low-end chc PoPs. Expecting showers/storms to stay along and
west of I-95. Highest PoPs are in the NW counties around sunset
(~30%). With MLCAPE values around 1000-2000 J/KG and decent lapse
rates, there is an isolated chance for severe winds with any
stronger storms that make it into the FA. As such, there is a
marginal risk from the SPC for the NW half of the FA. Any precip
will start to diminish after sunset and should be finished by
midnight. Lows tonight will be in the upper 60s W of I-95 and low-
mid 70s E.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 310 PM EDT Thursday...
The upper trough remains centered just to our
west on Friday with the trough axis potentially moving a bit farther
to the east. The surface cold front struggles to push eastward as it
becomes nearly parallel to the flow aloft (and likely remains to our
west through the end of the week). Still some uncertainty regarding
coverage of convection tomorrow. Some CAMs, like the HRRR keep the
area dry until late in the afternoon, then bring decent coverage for
NW portions, while others initiate convection in south-central/south
eastern portions of the area earlier in the afternoon before
bringing a line of storms through. The best chc of storms is west of
a Tappahannock-Wakefield-Ahoskie line. The highest tstm chances are
during the aftn/evening before the convection gradually weakens
overnight. PoPs are ~40-50% across far NW portions of the FA, 30-50%
along the I-95 corridor, and only 20-30% near the coast. There is a
low but non-zero threat for locally damaging wind gusts on Fri with
the strongest storms. SPC again has the NW half of the area in a
MRGL risk. The upper trough lingers just to our west on Saturday
with scattered showers/tstms once again expected (with the highest
coverage during the aftn/evening). The highest PoPs are once again
west of I-95, but even coastal zones will have a better chc of
precipitation on Sat than Fri as upper heights finally start falling
a bit by late in the day. Highs on Fri will be in the low 90s, then
mid to upper 80s Sat. Locally heavy rain is possible (mainly
along/west of I-95) on both Fri and Sat, but this should not cause
any major issues given the dry antecedent conditions.
Still looking unsettled Sunday as the upper trough finally pushes
into the local area and the sfc front stalls. Precip chances
increase through the day. Highest PoPs are once again in NW counties
at ~60%, 40-55% elsewhere. Highs will be in the upper 70s for far
western counties and low-mid 80s elsewhere.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 310 PM EDT Thursday...
During the early week period, the trough will broaden, keeping the
flow south-westerly. With the front stalling over the area, there
will still be a chance for afternoon/evening thunderstorms on Mon
and Tues. It does look drier than the weekend, though, as the front
washes out. Precip chances increase again mid-week as a stronger low
pressure aloft dives out of central Canada into the Great lakes with
a stronger front approaching at the surface. Highs will range from
the low 80s well inland to the mid-upper 80s near the coast
Mon/Tues, then a few degrees cooler on Wednesday.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 135 PM EDT Thursday...
VFR prevails for the 18z TAF period across the terminals.
Coastal terminals are under mostly clear skies while SCT-BKN CU
have formed over RIC and central VA. Isolated-Sct showers and
thunderstorms will be possible this afternoon, especially along
and west of I-95. A few small showers have already formed near
Emporia. Given isolated nature, certainty is not high enough to
add thunder to the RIC TAF. Coastal terminals likely stay dry
through the night. Winds will be southerly around 5-10kt.
Outlook: Aftn/evening tstm chances increase by Friday
(especially at RIC) ahead of an approaching cold front. The
front likely lingers over the area into this weekend, with
clouds and at least scattered showers and storms possible at all
terminals on Saturday, before improving conditions Sunday
through early next week.
&&
.MARINE...
As of 320 PM EDT Thursday...
Main message on the marine side is conditions overall remain sub-SCA
through the early-middle part of next week before long-period swell
from Hurricane Lee begins affecting the local waters.
South winds 5-15 kt will continue into tonight, except for
local seabreeze influences through the evening. There's the
possibility of some gusts up to 20 kt for a couple of hours
through 10 pm for the Bay but not worthy of an SCA at this time.
Cold front gradually approaches the area through Sat before
stalling inland over the weekend. S-SSE winds of 10-15 kt are
expected Fri-Sun. Seas remain 2-3 ft and waves 1-2 ft through
most of the forecast period.
Looking into the extended period, global model guidance agrees that
Hurricane Lee will slowly be moving NW out of the ern Caribbean into
next week. Long-period swell will likely reach the area waters by
the middle of next week w/ elevated seas possible.
&&
.CLIMATE...
New daily record set at SBY yesterday, with other terminals
again falling short.
Looking slightly cooler with increased cloud cover, but a few
record high temperatures are possible today at long-term
climate sites. For reference, Septembers with the most days
reaching 90/95/100 degrees are also listed.
*also in earlier years
** denoted new daily record high temperature
* Date: Wed 9/6 (Actual) Thu 9/7
* RIC: 102/1954 (101) 103/1954
* ORF: 98/1899 (93) 98/1954
* SBY: 95/1983 (**96) 95/1943
* ECG: 98/1954 (96) 95/1985
Most 90F+/95+/100+ Days in September:
90F+ Days 95+ Days 100+ Days
* RIC: 15 in 1970 9 in 1930 3 in 1954
* ORF: 10 in *1930 6 in 1985 2 in 1895
* SBY: 16 in 1930 4 in 1930 1 in 1932
* ECG: 10 in *2018 7 in 1985 (none)
* Note that if RIC ASOS is 3 or more degrees for high
temperature in comparison to the nearby Varina co-op (where
it has been similarly dry), a substitution may be made due to
the ASOS being unrepresentative.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...ERI
NEAR TERM...AM
SHORT TERM...AM/ERI
LONG TERM...AM
AVIATION...AM
MARINE...JDM/SW
CLIMATE...AKQHazardous weather outlook, Sep 7, 2:15 PM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
315 PM EDT Thu Sep 7 2023
MDZ021>025-NCZ012>014-102-VAZ048-060>062-064>069-075>090-092-093-096-
099-100-509>525-081915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Suffolk-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
315 PM EDT Thu Sep 7 2023
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Very hot temperatures continue today with maximum heat indices of
98 to 104 degrees expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ015>017-030>032-VAZ095-097-098-081915-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
315 PM EDT Thu Sep 7 2023
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Very hot temperatures continue today with maximum heat indices of
101 to 105 degrees expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 7, 7:26 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
826 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Gst Richmond International 37.51N 77.32W
09/07/2023 M54 MPH Henrico VA ASOS
&&
ButnerLocal storm report, Sep 7, 7:30 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
830 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Hail 2 NE Upshaw 37.81N 77.13W
09/07/2023 E1.00 inch King William VA Broadcast Media
Report via Twitter. Time estimated from
radar.
&&
ButnerLocal storm report, Sep 7, 7:32 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
832 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Tstm Wnd Dmg 1 WNW East Highland Par 37.58N 77.40W
09/07/2023 Henrico VA Public
Report from mPING: Trees uprooted or
snapped.
&&
ButnerLocal storm report, Sep 7, 7:33 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
833 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Tstm Wnd Dmg 1 SSE Dumbarton 37.59N 77.49W
09/07/2023 Henrico VA Public
Several large (+3-inch diameter) tree limbs
snapped/broken near intersection of Staples
Mill Rd and Waller Rd.
&&
ButnerLocal storm report, Sep 7, 7:39 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
839 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM Tstm Wnd Dmg 2 N Downtown Richmond 37.56N 77.47W
09/07/2023 City of Richmond VA Public
2 trees knocked down. Time estimated from
radar.
&&
ButnerLocal storm report, Sep 7, 7:43 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
843 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tstm Wnd Dmg 3 SSW Meadowville 37.34N 77.34W
09/07/2023 Chesterfield VA Utility Company
Tree knocked down on a powerline resulting
in power outage. Time estimated from radar.
&&
Butner